Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 4, 2018, 3:45 AM CDT for 6 counties in Kansas; Yuma County, Colorado. It took effect at Apr 4, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2018, 3:45 AM CDT (08:45 UTC)
- In effect from
- Apr 4, 2018, 1:00 PM CDT
- Expired
- Apr 4, 2018, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Yuma County, CO, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- -193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819 WWUS83 KGLD 040845 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 245 AM MDT Wed Apr 4 2018 KSZ041-NEZ079-040945- /O.CAN.KGLD.FW.A.0013.180404T1800Z-180405T0100Z/ Greeley-Dundy- 245 AM MDT Wed Apr 4 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 079... The National Weather Service in Goodland has cancelled the Fire Weather Watch. The latest forecast indicates that despite relative humidity values in the 10 to 15 percent range surface winds should not reach thresholds for a three hour period to warrant an upgrade to a warning. $$ COZ252-KSZ004-015-016-028-029-042-041800- /O.UPG.KGLD.FW.A.0013.180404T1800Z-180405T0100Z/ /O.NEW.KGLD.FW.W.0016.180404T1800Z-180405T0100Z/ Yuma-Norton-Sheridan-Graham-Logan-Gove-Wichita- 245 AM MDT Wed Apr 4 2018 /345 AM CDT Wed Apr 4 2018/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004...015...016...028...029...042 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 004 Norton...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove and Fire Weather Zone 042 Wichita. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. In Yuma county northwest winds of 15 to 20 mph with gusts to 30 mph are expected. * Relative Humidity...As low as 12 percent. * Temperatures...In the mid to upper 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
445 WWUS83 KGLD 041748 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1148 AM MDT Wed Apr 4 2018 COZ252-KSZ004-015-016-028-029-042-050100- /O.CON.KGLD.FW.W.0016.180404T1800Z-180405T0100Z/ Yuma-Norton-Sheridan-Graham-Logan-Gove-Wichita- 1148 AM MDT Wed Apr 4 2018 /1248 PM CDT Wed Apr 4 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004...015...016...028...029...042 AND 252... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 004 Norton...Fire Weather Zone 015 Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove and Fire Weather Zone 042 Wichita. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Temperatures...In the lower 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
006 WWUS83 KGLD 050101 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 701 PM MDT Wed Apr 4 2018 COZ252-KSZ004-015-016-028-029-042-050215- /O.EXP.KGLD.FW.W.0016.000000T0000Z-180405T0100Z/ Yuma-Norton-Sheridan-Graham-Logan-Gove-Wichita- 701 PM MDT Wed Apr 4 2018 /801 PM CDT Wed Apr 4 2018/ ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 004...015...016...028...029...042 AND 252... The fire danger will subside as relative humidity values increase and winds become light overnight. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 12:25 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 4, 12:25 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1125 PM MDT Tue Apr 3 2018
.UPDATE...
Issued at 603 PM MDT Tue Apr 3 2018
Red Flag Warning has expired. Winds are diminish and relative
humidity is recovering across the warned area so the hazard
product was no longer needed.
A fire weather watch remains in effect for portions of the area
tomorrow. Winds remain the primary issue when it comes to forecast
confidence. Will need to monitor trends and latest guidance before
making a decision on what to do with the watch, likely done after
midnight.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM MDT Tue Apr 3 2018
Winds will continue to gradually subside this afternoon, with a
few gusts of up to 45 mph possible south of I70 through sunset.
Blowing dust has ended.
Tonight, clearing skies and light winds will allow temperatures to
drop into the upper teens to middle 20s, coldest in the Mccook to
Hill City area.
Winds will increase again early Wednesday morning, this time from
the south to southwest, as pressure gradient tightens between
departing high to the east and deepening trough in eastern
Colorado, then winds turn more northwesterly in the afternoon as
the trough migrates into northwest Kansas. Due to downslope
component in the winds, have leaned towards the warmer guidance
for high temperatures, and may need to add a few degrees.
There will be fire weather concerns in two areas on Wednesday: in
the southeast, from Leoti to Norton and east, gusty southwest
winds and low humidity will result in critical to near critical
conditions; and in the northwest, from Yuma County into Dundy
County, gusty northwest winds behind the trough and low humidity
will do the same. Wind speeds are marginal in both areas, so
confidence is somewhat lacking for a warning, but felt the threat
was enough to go ahead and issue a watch for those two areas.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 224 PM MDT Tue Apr 3 2018
Due to short impacts of the high winds/blowing dust, focus has been
on today and not this part of the forecast.
There will be a couple chances for precipitation in this period.
However am not too optimistic that a wetting precipitation event
will occur. Looking at the upper level pattern, the northwest flow
will be giving somewhat of a glancing blow with the short wave
troughs responsible for the precipitation. Have higher confidence
of a wetting precipitation event occurring Friday than this weekend.
Models do differ as to where the lift be, whether over the forecast
area or to the north. Am concerned the lift will end up being more
north of the forecast area, as has been the case with previous
precipitation events over the past week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM MDT Tue Apr 3 2018
For KGLD and KMCK, vfr conditions through the period. South to
southwest winds increase into the 15 to 20kt range with gusts to
30kts during the morning before slowly veering to the west at
11-13kts at gusty around 21z. This continues through about sunset
before becoming a bit variable at 6kts or so although one could
argue KGLD would have a southwest component to the wind while KMCK
has a northeast component.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ004-015-016-028-029-041-042.
CO...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ252.
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ079.
&&
UPDATE...RRH
SHORT TERM...ERRYK
LONG TERM...JTL
AVIATION...99Hazardous weather outlook, Apr 3, 7:09 PM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 609 PM MDT Tue Apr 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 609 PM MDT Tue Apr 3 2018 /709 PM CDT Tue Apr 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Near critical fire weather conditions are possible Wednesday afternoon along and east of a line from Tribune to McCook, as well as Yuma County in northeast Colorado and Dundy County in southwest Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.